I have been dealing with migraines for about 6-7 years now. I have what has been described as “complicated migraines” by my neurologist. I can not take triptans or beta blockers for my migraines, so it is hard to find meds. to help me when I have my attacks. I have been on Topamax (1x per day) and Lyrica (2x per day) now for about 2 years, which seems to be helping out fairly well. I have not had as many headaches, or “weird” associated symptoms. (ie: seizure activity)!
Anyway, I started getting a migraine on Monday and took an Excedrin Migraine tablet, which has been helping me out, well by the pain had gotten very bad and I took another pill and had to take my nausea/vomiting meds and was sent home. The pain never eased up all that day and I just felt drained and not myself at all. I took my BP and it was high for me 133/86. It usually runs around 100/70 and lower. It ran high all evening and into the next morning. I felt terrible all the next day and into Wednesday (a 3 dayer - UGH). Had some tingling in my finger tips and some dizziness. Called my neuro. and she prescribed Midrin. She said since I have “Complicated Migraines” and it is very hard to treat them, it was kind of hit and miss on what to do, but all they symptoms were caused from the Migraine. The meds have helped me. (It is now Friday and I am mostly back to myself).
I guess my question is: Do complicated migraines pose these symptoms and is the raising of BP a common thing due to the pain? I don’t know what brought this one on, I can’t even come up with anything except maybe the weather, but I hope it doesn’t come back any time soon!! Scary things! Dawn.
"Complicated Migraine" is a descriptive term, but not a standard Migraine diagnosis as outlined by the International Headache Society. Thus , it’s difficult to address whether "complicated Migraines" pose these symptoms. There are forms of Migraine that present with these symptoms; but at this point, only your doctor can confirm that they’re all due to your Migraines. On the blood pressure - yes, it is common to see a spike in blood pressure when a patient is in pain. Please make sure your doctor is aware of this so it can be monitored. Since you can’t use triptans, discuss your options with your doctor so you have more than one when a Migraine strikes. A common choice for those who can’t take triptans is a prescription NSAID such as naproxen and an antinausea medication, both taken at the onset of a Migraine.
John Claude Krusz and Teri Robert
If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.